Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Missing periods after dilation and suction procedure. Getting cramps after taking regulate 5 mg. What's wrong?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
I had a Dilation and Suction procedure performed on the 1st of September. There was bleeding only on the day of the procedure and mild cramps. But after more than a month of not getting my periods I was given Ceftum 250 mg for 3days and asked to take Deviry 10 mg after that for 3 days, this again did not result in periods, On consulting another gynec I was asked to take Regulate 5 mg (started on October 26th untill october 28th) now nearly 20 days later no sign of periods, though every time i take these tablets, there has been mild to severe cramping, the older gynec suggested Susten 100 for 10 days, and the other asked me to repeat Regulate for another 3 day course, extremely confused, please advice. XXXXXXX
Posted Thu, 6 Dec 2012 in Women's Health
Answered by Dr. Asra Ishtiaq Ahmed 30 minutes later
Hello there.

I wish to know few things before I give you any advise.

Did you get an ultrasound done post evacuation or for this problem?

Have you taken urine pregnancy test if you have been sexually active?

Were your periods prior to sunction evacuation regular?

Kindly revert back with answers.

Take care.
Above answer was peer-reviewed by
Follow-up: Missing periods after dilation and suction procedure. Getting cramps after taking regulate 5 mg. What's wrong? 13 minutes later
I got an ultrasound done prior to the procedure, revealing a single intrauterine gestation, that was 6 weeks and 3 days, cervix, ovaries and everything essentially seemed normal. Also did a blood test for HIV I and II antibodies- negative and Hepatitis B surface antigen - negative.

Also had an ultrasound done post the procedure- urinary bladder normal, uterus is retroverted, normal sized (7.1x3.0x4.7cms) central edometrial echo is 7mm, myometrial echogenicity appears uniform, no obvious products of conception seen, no free fluid in pouch of XXXXXXX right ovary-2.9x1.7cms and left ovary- 3.01x1.6cms.

Did not have intercourse for 4 weeks after procedure, had started taking femilon birth control pills on 3rd day after DNC (no sign of periods since completion, currently not taking any pills/medication), repeatedly tested for pregnancy- Negative (including this morning at the hospital)

Periods were completely normal with a 27day cycle, no cramps, mild pms, and bleeding for 4 days in very normal amounts, in the past.

This was the first pregnancy, did not have any other related issues before this.

Been having severe cramping every time I take medication to induce periods, lasting a maximum of 3-4 days. Mood swings as well. Other than that no fever, no nausea, no vomiting, no headaches. Seem to have mildly put on weight, face looks swollen.
Answered by Dr. Asra Ishtiaq Ahmed 6 hours later
Hello there.

Thanks for your detailed reply. It was indeed very informative.

After reading your reports, I feel it is nothing serious.

The serious possibilities of amenorrhea (no periods) following abortion are ruled out in your case which include incomplete abortion, infection and a pregnancy.

It is the uterine lining which is removed during an abortion or dilatation and sunction.
It is this lining which is shed in menses.
Now if your lining has not regenerated to the extent that it need to be shed, you will not have menses.

Secondly you are taking oral contraceptive femilon. These pills also thin out the lining of uterus to make uterus unfavourable for implantation of pregnancy.
Thus use of pills can also lead to no periods.
Also amenorrhea (no periods) with menstrual like cramps can be due to progestational effect of OCP on thin regenerating lining after abortion.

Besides after abortion, the hormonal levels are altered in a woman's body. Some recover the disbalance quickly, while in some it might persist for few cycles leading to irregular periods or no periods.

The anxiety and stress related to undergoing an abortion procedure have a further impact on your body hormones and can result in no periods for few months.

Rarest possibility can be adhesion (scar) formation in the lining of uterus which can occur following excess curettage in DNC.

You should follow your gynecologist advise who has done your DNC and can wait for your periods. This is because your ultrasound is normal.
Besides also see if your hemoglobin is not low. Swollen face and body can be due to severe anemia (low hemoglobin) which also affect periods.

Take a good diet to build up your general health.

Take care.
Above answer was peer-reviewed by
Follow-up: Missing periods after dilation and suction procedure. Getting cramps after taking regulate 5 mg. What's wrong? 11 hours later
Dear Doctor,

Thanks for your response. I however have a few questions:

1. I started a course of femilon on the 3rd day after DNC (3rd Sept) and on the completion and no periods, I have not taken any more birth control pills for more than a month now. Can the first course itself have caused the delay?

2. The ultrasound talks about the edometrial central echo being 7mm, does that have any reference to if the lining is too thin or normal?

3. I had a dilation and suction procedure, does that mean I do not really stand the risk of scarring the uterus?

My husband and I were not ready for a baby in the first year of our marriage, we would definitely like to have kids in the future and I sincerely hope there wont be any complications on that front.

On the medication front, my DNC gynec has prescribed susten 100 and an alternate gynec has suggested regulate 5 mg(second course took first on on 26th-28th oct). Confused as to which to act on?

Thanks & Regards,
Answered by Dr. Asra Ishtiaq Ahmed 11 hours later

Thanks for writing back.

1. Yes one month course of femilon does affect your body hormones and lining of the uterus too. Any hormonal pill can affect your cycles.

2. The uterine lining (endometrium) usually measures 14-16 mm just prior to menses. Considering this fact , your lining is thin to be shed out.

3. Dilatation and sunction procedure is generally completed by a gentle check curettage. If that curettage is excessive it can result in scarring. However I mentioned that this is very rare and needs to be evaluated only when you do not have menses at all for months.

I understand your decision and reason for abortion.

Now that it has happened, you should not take so much stress. This is because it would inturn affect your cycles.

Sometimes regular periods do not return for two to three months.
Do not worry, your periods will return to normal.
The only thing to be concerned about with a missed period after abortion is a failed abortion or a new pregnancy. Your doctor has already ruled out the two possibilities.

You follow your DNC gynecologist advise as she handled your case and prescribed you the medication from the day of abortion. Also you have already taken regulate with no results.
Consulting too many doctors would only add to confusion. Have trust in your doctor and follow as she says.

I hope I have answered your queries.

take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor